Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 17, 1998, 12:24 AM EST for Georgetown County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 12:24 AM EST (05:24 UTC)
- Expired
- Feb 17, 1998, 1:10 AM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 145 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
984
WUUS1 KILM 170526 RRA
SVRILM
SCC043-170610-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 AM EST TUE FEB 17 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 110 AM EST
* AT 1223 AM EST... DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH WINDS IN EXCESS OF 58 MPH ACROSS SOUTHERN
GEORGETOWN COUNTY.
* THIS STORM WILL BE IN THE VICINITY OF...
SAMPIT BY 1225 AM EST
GEORGETOWN BY 1227 AM EST
GRAVES BY 1228 AM EST
ANDREWS BY 1229 AM EST
WEDGEFIELD PLANTATION BY 1230 AM EST
OATLAND BY 1232 AM EST
PAWLEYS ISLAND BY 1237 AM EST
PLANTERSVILLE BY 1241 AM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:05 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 16, 9:05 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EST MON FEB 16 1998
RDU: NO BIG CHANGES.
DISC: STRNG VORT MAX OVR THE NRN GULF WILL ROTATE NEWD OVN. STRNG
DIV ALFT WILL GENERATE PLENTY OF UVM WITH MORE RAIN/PSBL TSTMS
INVADING THE REG AGAIN LTR ON. THERE MAY BE A LULL OVR ERN NC IN A
CPLE HRS AS PRECIP OVR SC ALMOST GONE. REGARDING SVR POT...00Z MHX
SNDG WAS EXTREMELY STABLE. AFTER MODIFICATION IT REMAINED VRY STABLE
WITH CAPES LESS THAN 100J. FCST SNDGS FRM ETA ALSO GAVE NO CAPE
UNTIL TUE AFT...BY THAT TIME THE UVM IS LONE GONE. SYS IS SO DYNAMIC
WE COULD STILL GET ISOLD SVR BEC OF LO LVL WND FIELDS AND WONT GIV
UP ON IT! WE NEED THE AIR FRM OFFSHR (MID 60S) TO GET IN HERE TO HAV
ANY CHC SO THE CAPE WILL CLIMB!! PRECIP WISE SOME DECENT DNPOURS
WILL BE ARND LTR WITH SUCH STRNG UVM AND A WDSPRD 1-2" LIKELY WITH
HIER AMTS IF ANY TSTMS DVLP. CAN LIVE WITHOUT FLD WATCH BUT WILL
WATCH IT CLOSELY!
CWF: STILL KIND OF TRICKY. LO LVL WND FIELDS ARE STRNG OFF THE SFC
WITH 00Z MHX SNDG INDICATING 42KT IN THE BNDRY LYR. LO LVL LAPSE
RATES NOT TOO IMPRESSIVE AND FULL MIXING IS NOT OCCURRING WITH COLD
WTR ARND. AS WNDS GO MORE SE THEN S LATE THINK SPDS EVERYWHERE WILL
INCR. SAW 2 SHIP REPORTS OF SE 30 KT OR SO OFF SC AND NR DSLN7 SO
ITS HUMMING PRETTY GD OFFSHR. TIDES ARND 1 FT ABV NORMAL S OF HAT.
BIGGER WAVES WILL BE ARRIVING TUE MORN SO SEE NO REASON TO MESS WITH
CSTL FLD WATCH OR HVY SURF ADVP. GALES WILL ALSO STAY UP!
.MHX...GALE WARNING VA/NC BORDER TO N OF SURF CITY.
COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
GATESIn the hours before
Special weather statement, Feb 16, 8:01 PM EST, 4 hours 23 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 801 PM EST MON FEB 16 1998 ...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING... GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER AREA AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME MINOR DAMAGE. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN HOUR. UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE. IRELAND
Special weather statement, Feb 16, 8:01 PM EST, 4 hours 23 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 801 PM EST MON FEB 16 1998 ...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING... GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER AREA AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME MINOR DAMAGE. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN HOUR. UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE. IRELAND
Special weather statement, Feb 16, 10:21 PM EST, 2 hours 3 minutes before
NCZ087-096-099-SCZ024-033-034-170430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1021 PM EST MON FEB 16 1998 ...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING... GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER THE AREA AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME MINOR DAMAGE. THE RECENT RAINS HAVE SOAKED THE SOILS AND SOME TREES COULD BE BLOWN OVER. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN HOUR. UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE. IRELAND
Special weather statement, Feb 16, 10:21 PM EST, 2 hours 3 minutes before
NCZ087-096-099-SCZ024-033-034-170430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1021 PM EST MON FEB 16 1998 ...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING... GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER THE AREA AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME MINOR DAMAGE. THE RECENT RAINS HAVE SOAKED THE SOILS AND SOME TREES COULD BE BLOWN OVER. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN HOUR. UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE. IRELAND
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 5:15 AM EST | Flash Flood Warning | ILM | Horry | 3 hr |
| Feb 17, 7:55 AM EST | Flash Flood Warning | ILM | Horry, Marion | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.